Minnesota health officials say 25 people reported symptoms tied to possibly tainted steroid injections.
People enter the building that houses one of the Minneapolis-St. Paul area Medical Advanced Pain Specialists (MAPS) pain clinics, Friday, Oct. 5, 2012 in Edina, Minn. The group's CEO, Marsha Thiel, said Friday that four patients of Minnesota pain clinics that used a steroid linked to a fungal meningitis outbreak showed symptoms of the disease and were told to be tested. MAPS also owns the Minnesota Surgery Center clinics where the now-recalled product was also used.
When Steve Hlusak’s wife spent a week in the hospital for pneumonia and kidney and bladder infections last month, doctors gave her antibiotics to fight the bacteria they considered at fault.
But with news this week that a tainted steroid might be to blame for a nationwide outbreak of meningitis and other illnesses, the Brooklyn Park couple are no longer sure the doctors had the right culprit.
Katherine Hlusak, 72, was among hundreds of patients who received steroid injections for pain relief at one of two Twin Cities clinics that purchased the drug from a Massachusetts firm now under scrutiny.
“She was receiving those shots for her back,” Steve Hlusak said, “We’re kind of wondering if all those infections might have come from the steroid shots.”
The Hlusaks’ story reflects the unease that many Minnesotans felt late this week upon learning of the disease outbreak and its link to fairly common injections of methylprednisolone acetate, a steroid given for chronic pain.
Early Friday, Minnesota Advanced Pain Specialists (MAPS), one of two local clinic groups to use the steroid, reported four patients with symptoms that suggested a possible infection. By late afternoon, Dr. Ruth Lynfield, state epidemiologist, said that number was at 25.
No actual meningitis cases were confirmed in Minnesota as of late Friday.
The outbreak involves versions of the steroid made by the New England Compounding Center in Framingham, Mass. In Minnesota, the drug was used only by the MAPS clinics and the affiliated Minnesota Surgery Center. But other local clinics also reported receiving calls from concerned patients.
Cases in seven states
The U.S. Centers for Disease Control and Prevention said late Friday that it had confirmed 47 patients in seven states with fungal infections linked to the steroid. Five have died.
Investigators said Thursday they found fungus in at least one sealed vial of the steroid at the company’s facility and were conducting tests to identify it. The company has recalled the product, and on Friday, federal authorities identified 75 clinics nationwide that had received it.
“All patients who may have received these medications need to be tracked down immediately,” said the CDC’s Dr. Benjamin Park. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy lives may be saved.”
The Minnesota Department of Health said the pool of people at risk in this state is confined to several hundred patients who received the steroid injections epidurally (in the spine) or in other parts of the body at the MAPS clinics or the Minnesota Surgery Center locations in Edina and Maple Grove.
Clinic and state health officials are contacting all patients who received the injections.
The growing number of Minnesota patients reporting symptoms may reflect the “low threshold” the state is using to consider people at risk and to recommend that they seek medical evaluations, Lynfield said. The fact that all of these patients suffered chronic pain — and already suffered from a variety of symptoms — makes it difficult to sort out by phone those who were already sick from those who might have suffered infections from the steroids.
“It’s going to be very challenging to sort things out,” Lynfield said.
Possible symptoms include headaches, fevers, light sensitivity, neck stiffness, and pain at the injection site. In severe cases, patients suffered stroke-like symptoms that included weakness, difficulty with speech and vision changes.
Katherine Hlusak received a steroid injection for back pain in mid-August, and weeks later suffered a variety of symptoms including severe nausea, dizziness and slurred speech. After a week in the hospital and two weeks in nursing care, she returned home Oct. 2.
On Thursday, she got a call from the pain clinic asking about her health; on Friday, she got another call saying she had received one of the suspect injections and that she should seek further medical evaluation. She will visit her family doctor Monday.
Now she’s eager to learn if the injection was the cause.
“If that’s the case,” she said, “and this is what I had, I’m mighty mad. Mighty mad.”
Jeremy Olson • 612-673-7744